advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

I am a 26 year old female (5 feet 4 inches tall, 170 pounds) who has a panic disorder. I had elevated blood glucoses in early pregnancy, which I was able to control tightly with minimal insulin, but I miscarried about two months ago. Since then, my levels have been 80-115 mg/dl [4.1-6.4 mmol/L] fasting and up to 170 mg/dl [9.4 mmol/L] at two hours postprandial without medication. Because the spikes were causing visual disturbance, my doctor has me on 850 mg of metformin once daily, and my blood glucose levels are 64-90 mg/dl [3.6-5 mmol/L] fasting and 80-130 mg/dl [4.1-7.2 mmol/L] post-prandial. My diagnoses are gestational diabetes, followed by insulin resistance and impaired glucose tolerance There are several questions, which my doctor doesn't seem to know the answers to:

How is it possible for metformin to cause low blood glucose? All the literature states that metformin monotherapy never causes hypoglycemia, yet I have frequent lows (40-60 mg/dl [2.3-3.3 mmol/L] which don't seem to be related to exercise, although a low will follow within an hour of a panic attack. I was also having regular nighttime episodes, marked by sleepwalking and unusual behavior. Ice cream before bed helps but nothing else I've tried thus far has worked very well.

How low is "too" low? One of the reputable medical sources I looked at says that hypoglycemia really begins at less than 40 mg/dl [2.2 mmol/L] while other sources recommend treating anything under 90 mg/dl [5 mmol/L] (I suppose on the premise that it could go low. ) At what point does one's coordination and focus become substantially impaired? I usually feel great until I hit the low 50s mg/dl [2.8 mmol/L], but that's not a good judgment of my performance.

Would losing weight have had any effect on the metformin? I have lost 34 pounds in about four months, although under the circumstances, it's hard to tell how it's affected my control.

Answer:

I will tell you that we have seen hypoglycemia with metformin monotherapy in patients with type 2 diabetes. It is uncommon and not severe, but patients were symptomatic. It is difficult to say what the exact relationship between symptoms and hypoglycemia might be. Throw in panic attacks, and it might be difficult to say which problem is really to blame for the symptoms.

When we went through the process of troubleshooting the symptoms these patients experienced, we decided to decrease the metformin dose, and this seemed to ameliorate the symptoms. It is clear that losing weight improves the body's response to insulin. Weight loss would make it less likely you need to continue metformin. However, you could decrease the dose down to 500 mg from the 850 mg and see what happens.

JTL

DTQ-20031015175321
Original posting 21 Oct 2003
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.